Skip to content
Includes Expert Content
Fentanyl Patches
avatar
An_227132 posted:
Please help! In January I had surgery on my lung (a portion removed due to a mass). I had numerous complications from the surgery and spent 3 weeks in the hospital. When I was released I was given fentanyl patches to help with the pain. When I returned home I began seeing a neuologist regarding the pain. I ask him numerous times if Fentanyl was addictive, since it was a HUGE issue for me and I did not know anything about the drug. Well now I want to get off these terrible patches and hell it is! How long does the withdrawal last! I feel like I am going to lose my mind!!!! I read enough that I am attempting to do it very slowly due to withdrawal issues but WOW! Any advice????
Reply
 
avatar
Caprice_WebMD_Staff responded:
Hi and welcome to WebMD,

While you're waiting for responses here, please also post on our Pain Management community . This kind of issue is often discussed there.
 
avatar
galemarie59 replied to Caprice_WebMD_Staff's response:
I did post on the pain management community board. I am having terrible withdrawal however. ..any additional help would be great. .feel like I am dying today.
 
avatar
Betty Ford Center
Harry L Haroutunian, MD responded:
It is apparent that you have become at least physically dependent on Fentanyl and are feeling quite significant and uncomfortable withdrawal effects. My best advice would be to immediately seek consultation with a Board Certified addictionologist who can evaluate you with medically-assisted withdrawal or other appropriate treatment. Until then, doing this on your own is destined to be very uncomfortable and indeed dangerous.
 
avatar
galemarie59 replied to Harry L Haroutunian, MD's response:
I live in a small community. I have no choice than to wait until tomorrow to visit with my physician regarding additional care. I am alone at this time until tomorrow when my husband returns. I refuse to put a patch back on and undue any progress I have made. I continue to pray to God to see me thru this.
 
avatar
Caprice_WebMD_Staff replied to galemarie59's response:
Hi Galemarie,

It's now a day later and I hope you've since been able to see your physician. How are you doing?
 
avatar
galemarie59 replied to Caprice_WebMD_Staff's response:
I placed a call to my doctor. I explained to his nurse that I removed my patch and was going cold turkey, but having a very difficult time with withdrawal. My doctor raised the dose of Ativan to 1 mg. 3 times a day. It has relaxed me a bit more. I just pray I am able to sleep tonight. Last night was terrible with shaking and leg tremors. I had read it takes 72 hours for the fentanyl to get out of the system. If this is true, tomorrow should be the worse of it for me. I have made it thru day 2, I can do this!!! Please, please provide me any information on what to expect each day thru these withdrawals. I seem to cry non-stop!!!! PLEASE how long does this last??? Should I ask for someone to stay with me thru this? My husband leaves again tomorrow for several days.
 
avatar
Caprice_WebMD_Staff replied to galemarie59's response:
Hi Galemarie,

It's now another day later... how did Day 3 go? Did you get a friend to come stay with you through this? Is the crying easing up?
 
avatar
galemarie59 replied to Caprice_WebMD_Staff's response:
Caprice, I had a very difficult morning, but my afternoon went much better. The ativin seems to be helping me get thry this, I will be at day 4 tomorrow and from what I understand the fentanyl will be out of my system at that time (74 hours). My plan for tomorrow, is to wait until I am awake for a while before I take any Avitin. I do not want to take anything I don't need. This entire situation has been a total nightmare for me!!! I do very much appreciate your messages. I do have one question. I read that fentanyl stores in the body fat. If a person has little to know body fat, would the fentanyl leave the body sooner?
 
avatar
galemarie59 replied to Harry L Haroutunian, MD's response:
Dr, Haroutunian, How long does Fentanyl stay in a person's body. Also, I understand Fentanyl stores in a person's body fat. If that person has little body fat, would that make a difference.

Thank you,
Gale
 
avatar
Betty Ford Center
Harry L Haroutunian, MD replied to galemarie59's response:
The literature states that Fentanyl stays in the body from 48 to 72 hours. Since it is absorbed and redistributed by fat, the amount of fat in a person's body and the location of the patch may absolutely make a difference in how long the body is directly affected by Fentanyl. However, it should be noted that long after Fentanyl is out of the body, Post Acute Withdrawal Syndrome (PAWS) symptoms may persist. Difficulty in thinking, anxiety, stress sensitivity, memory impairment, etc. are symptoms that may persist for weeks to months after exposure to any of the drugs of dependency. Once again, competent professional help may be needed as well a strong 12-Step based program to facilitate one's recovery.


Featuring Experts from Betty Ford Center

Peter Przekop, D.O., Ph.D., developed and directs the chronic pain track at the Betty Ford Center . Since 2004, he has been a member of the faculty...More

Helpful Tips

FOR FAMILY & FRIENDS OF ADDICTED - SEE 'NARANON'
FOR ANYONE DEALING WITH A RELATIVE OR FRIEND SUFFERING WITH ADDICTION - SEE "NARANON" THERE ARE SUPPORT MEETINGS IN THIS AREA ALMOST ... More
Was this Helpful?
2 of 3 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.